synthroid and insomnia

14 Posts | Page(s): 1 2  Next 

synthroid and insomnia

by Susan52 on Mon Jun 16, 2008 12:00 AM

Quote | Reply
You guys have been so much help over the last year.  Now I have a new issue!  I've been on synthroid for over a year with what seemed to be few if any bad side effects.  But in the past several months I've had more and more bouts of insomnia, nervousness, ravenous appetite, etc.  The symptoms would lead me to believe my dose is a little bit high, but the labs are right where the doc wants them.  Consequently, I'm going to have to find other ways to deal with this....particularly the insomnia!  I'm pooped.....can't fall asleep and when I finally do, can't stay asleep.  I'm running on empty this week.  Any suggestions out there?  (I'm avoiding taking meds for the problem...there must be some better solutions/therapies to try first.)     SUE

RE: synthroid and insomnia

by ShelbySCS on Mon Jun 16, 2008 12:00 AM

Quote | Reply

It really sounds like you are on the hypo side.  Have you strongly stated these side effects to your endo?  I had the same side effects but my number was at .003 so he reduced my dose.  Do you ask for copies of your tests?  I hate to sound negative, but I always make sure I see the results because doctors get very busy.  I was burned once so now I make sure I see them and don't count on the doctor saying "everything looks fine". 

RE: synthroid and insomnia

by Learn_Something_New_Every_Day on Mon Jun 16, 2008 12:00 AM

Quote | Reply

sorry to hear what you are going through.  i have been there for almost two years now and recently i got fed up with my dr. telling me my numbers are okay.  finally saw an MD dealing in the holistic end and he has me on Armour.  this is a natural thyroid medicine.  I am already feeling a little better, but my numbers (other than T4) are so far out of wack that he said it will take awhile (several months) to get everything back together again.  Synthroid is a synthetic which can cause problems with your body.  we will see what happens - this week i am starting a RAI dose and scans starting with thyrogen injections.  i'll see how things go, but looking forward to everything going good from now on.

j

RE: synthroid and insomnia

by Leemg on Mon Jun 16, 2008 12:00 AM

Quote | Reply
I'm on Levoxyl.  They try to keep us a little hyper and this can cause insomnia.  I too have it from time to time.  If I go 2 nights without rest I use an Ambien for a night.  This helps me to get the rest I need and I can usually go awhile before having another episode.  You have to do what you have to do.  Sleep is important.  Good luck!

RE: synthroid and insomnia

by Susan52 on Wed Jun 18, 2008 12:00 AM

Quote | Reply

 

On 6/16/2008 Leemg wrote:

I'm on Levoxyl.  They try to keep us a little hyper and this can cause insomnia.  I too have it from time to time.  If I go 2 nights without rest I use an Ambien for a night.  This helps me to get the rest I need and I can usually go awhile before having another episode.  You have to do what you have to do.  Sleep is important.  Good luck!

Thanks for your note.  My labs are fine so really don't want to mess with them.  Particularly when I really don't have any other issues other than this.  I seem to have periods of time....couple days to a week....where I'm feeling "hyper"......a little anxious, heart feels like its racing even though it really isn't....and of course the insomnia.  My doc mentioned ambien as well although, I've avoided it so far so.  I might have to break down and give it a try.  Sleep for me has always been important....my body seems to be pretty tolerant of all kinds of abuse in terms of diet, excercise, stress, etc.  But one night without sleep and I feel like I've been on a 3-week bender!       SUE

RE: synthroid and insomnia

by Leemg on Wed Jun 18, 2008 12:00 AM

Quote | Reply

What is your concern about Ambien??  It won't change you labs.  It works on the brain chemistry.  If you took it every night, this could be a problem but an occasional night to get you back on track won't harm you.  But, you have to do what you feel comfortable with.  Sweet dreams!

RE: synthroid and insomnia

by mtkjohn1 on Wed Jun 18, 2008 12:00 AM

Quote | Reply

I have been on Ambine 5mg every night for two months and my dr said no problem

I know people who have been on low dose for years and no problems

Just try to get your rest and sleep, I think the body really needs to shut down at night and recharge

I could not turn off my brain and now I can

I will worry about the Ambine latter wonce I get a better handle on the whole cancer thing

john 

RE: synthroid and insomnia

by Susan52 on Wed Jun 18, 2008 12:00 AM

Quote | Reply

 

On 6/18/2008 Leemg wrote:

What is your concern about Ambien??  It won't change you labs.  It works on the brain chemistry.  If you took it every night, this could be a problem but an occasional night to get you back on track won't harm you.  But, you have to do what you feel comfortable with.  Sweet dreams!


Hi again!  No concerns about Ambien per se.  Just hate to swallow pills if I don't have to and was wondering if the insomnia thing is as common a side effect of sythroid as my reading on the web would indicate.  This group has been a wealth of info for me so was thinking I'd poll the group and see what you know.  I think I'll be giving Ambien a try since I've not heard from anyone with any other solution.  My endo's office wants me to have labs rerun (did them in April) just to make sure I'm not too hyper but will be calling in an RX.  Thanks for the help!     SUE

RE: synthroid and insomnia

by Leemg on Wed Jun 18, 2008 12:00 AM

Quote | Reply
No problem!  Just came back from a visit with my cardio and found out a sleep study I had about a year ago indicated "restless leg syndrome".  They had mentioned it, asked if I noticed any leg movements during sleep or rest but did not indicate to me I had a documented case.  I never took the meds they prescribed, go figure.  Between that and being hyper and menapausal, it is no wonder I'm up at 4:00 AM every AM and tossing and turning.  Again, good luck!

RE: synthroid and insomnia

by YaYaTara on Wed Jun 18, 2008 12:00 AM

Quote | Reply

 

On 6/18/2008 mtkjohn1 wrote:

I have been on Ambine 5mg every night for two months and my dr said no problem

I know people who have been on low dose for years and no problems

Just try to get your rest and sleep, I think the body really needs to shut down at night and recharge

I could not turn off my brain and now I can

I will worry about the Ambine latter wonce I get a better handle on the whole cancer thing

john 


I agree with John.  The pills help me not lay in bed at night and worry or have to "think" about everything.  I've heard you can become dependent on them, but right now that is the least of my worries----it will be the first thing besides chocolate that I've ever become dependent on!  I was in Mexico a few weeks ago and considered getting the Ambien very cheap, but was concerned about the purity of it---didn't want to take any chances.  Hopefully, my doctor will let me continue taking it or the Lunesta.  Have you tried melatonin?  Hope something works for you.

 

14 Posts | Page(s): 1 2  Next 
Subscribe to this message board discussion

Latest Messages

View More

CancerCompass Survey

If you were considering traveling for cancer treatment, which headline would you find more interesting?

Get $75 for taking a research survey

We care about your feedback. Let us know how we can improve your CancerCompass experience.